Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 11, 2021Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 11, 2021, 11:32 AM CDT for Taylor County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 11:32 AM CDT (16:32 UTC)
Expired
Aug 11, 2021, 12:00 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Hail
0.25 in
Wind
30

County Taylor County, WI

The radar

The La Crosse radar (KARX), 162 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS83 KARX 111632
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1132 AM CDT Wed Aug 11 2021
 
WIZ017-029-111700-
Taylor WI-Clark WI-
1132 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northern Clark and 
Taylor Counties through NOON CDT...

At 1128 AM CDT, Doppler radar was tracking a rapidly developing 
storms over Taylor and northern Clark counties. These storms were 
moving northeast at 55 mph.  

HAZARD...Frequent lightning, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4502 9032 4501 9092 4530 9092 4538 9048
      4538 9004
TIME...MOT...LOC 1628Z 239DEG 49KT 4527 9062 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:44 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 6:44 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
644 AM CDT Wed Aug 11 2021

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Wed Aug 11 2021

Another one of those days where things are the same, but different.

Focus is again on potential severe weather later today as yet
another short wave trough passes through broad cyclonic upper flow
to the north. This feature should push frontal boundary into the
area today along with a further south placement of better mid layer
winds and deeper shear compared to system yesterday. Meanwhile
deeper moisture and associated high mixed layer CAPE values /2000-
3000 J/kg/ remain across Iowa into southern/eastern Wisconsin and
neighboring Illinois. Even with those ingredients in place, lots of
uncertainty in how convection will play out.

Based on review of latest CAMS and various mesoscale tools am
banking on possible convection moving mainly across far northern
areas /along and north of I-94/ today while increasing in strength
and intensity as it progresses eastward into higher MLCAPE values.
HREF supports this idea with higher ensemble levels of 2-5 km upward
helicity values along boundary. While we could see some back
building southwestward along frontal boundary later in afternoon,
appears stronger severe weather risk may be east of the area.
This would keep most areas west of the Mississippi River out of
main risk, especially in Minnesota. Appears main risk would be
wind gusts and heavy downpours in stronger storms, with lesser
hail risk in any more discrete cells. Progressive nature should
limit flash flood risk even with such efficient rain producers.
Day 1 SPC outlook looks on target / see details.

Like yesterday, communities in far south, closer to KDBQ, will again
be dealing with oppressive dew points and related heat indices.
Mid 70 to 80 degree dew points certainly possible again so another
short lived heat advisory will go into effect.

Good news progressive nature of this system will move boundary and
any storms out of the area early this evening leading to cooler and
drier air advecting in. A nice reprise from this active and somewhat
dangerous pattern.

.LONG TERM...(Thursday through Tuesday)
Issued at 238 AM CDT Wed Aug 11 2021

Great stretch of quieter weather ahead as broad upper trough
establishes itself over Great Lakes pushing boundary further south
and keeping us in cooler, drier northwest flow. This is great news
to get tributaries that are high or flooding back down.

Could see some convective activity along boundary mainly south of
the area on Thursday but location has been trending southward over
time. Rain threat used to be closer to Interstate 90 but is now
limited to far southern zones which looks reasonable.

Should see several days of pleasant late summer weather with lower
humidities. Besides lowering morning lows in favored cold spots,
this pattern could lead to occasional valley fog as well.

Hints in medium range guidance that pattern will shift back to a
mean upper trough across northern Rockies next week so once again
could start to see more fronts approach the area. Unclear this far
out if any return moisture will be locked closer to boundaries or
spread across the region enhancing overall severe threat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 643 AM CDT Wed Aug 11 2021

Some fog formed overnight dropping conditions down to IFR but this
was already starting to lift. The winds were turning to the
southwest and increasing ahead of a cold front approaching from
the west. The increased mixing from the winds is expected to
dissipate all the fog by 14Z at the latest. Once the fog is gone,
VFR conditions are expected through tonight. Some convection was
forming along the front over Minnesota this morning that is
expected to slide by to the north of both airports. Additional
storms should form along the front this afternoon, but this is
expected to be east of both sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 5 PM CDT this afternoon for
     WIZ061.

MN...None.
IA...Heat Advisory from noon today to 5 PM CDT this afternoon for
     IAZ030.

&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...04
Hazardous weather outlook, Aug 11, 3:51 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Wed Aug 11 2021

IAZ011-029-WIZ017-029-032>034-041>044-053>055-121200-
Allamakee-Fayette-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
351 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for parts of northeast Iowa and
western into central Wisconsin.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible again this
afternoon, mainly between 2 and 7 PM. The higher chance of any
storms is mainly in Wisconsin. Main impacts would be damaging
wind, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups, mainly in Wisconsin, may be needed briefly
this afternoon if severe weather develops.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ061-121200-
Clayton-Grant-
351 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for parts of northeast Iowa
into southwest Wisconsin.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible again this
afternoon, mainly between 2 and 7 PM. The higher chance of any
storms is mainly in Wisconsin. Main impacts would be damaging
wind, hail, and lightning.

In addition a heat advisory is in effect for heat index values
expected to exceed 100 degrees again this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups, mainly in Wisconsin, may be needed briefly
this afternoon if severe weather develops.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-121200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
351 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

While there is a chance of a passing thunderstorm, no severe
weather is expected at this time. The main threat is east and
south of the area this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 11, 7:22 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
722 AM CDT Wed Aug 11 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111500-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
722 AM CDT Wed Aug 11 2021

...Areas of Dense Fog This Morning...

Through 10 AM, there will be areas of dense fog. This fog will
mainly affect north-central Wisconsin and the ridge tops of
southeast Minnesota, northeast Iowa, and in southwest and central
Wisconsin.

Be prepared for fog that could suddenly reduce visibilities to
1/4 mile or less. Expect the fog to dissipate by 10 AM. Slow down
and allow extra time to reach your destination.

Boyne
Special weather statement, Aug 11, 11:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1132 AM CDT Wed Aug 11 2021

WIZ017-029-111700-
Taylor WI-Clark WI-
1132 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northern Clark and
Taylor Counties through NOON CDT...

At 1128 AM CDT, Doppler radar was tracking a rapidly developing
storms over Taylor and northern Clark counties. These storms were
moving northeast at 55 mph.

HAZARD...Frequent lightning, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4502 9032 4501 9092 4530 9092 4538 9048
      4538 9004
TIME...MOT...LOC 1628Z 239DEG 49KT 4527 9062

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:19 PM CDTRiver Flood WarningARXLa Crosse, Trempealeau30 hr
Aug 11, 11:57 AM CDTSpecial Weather StatementARXClark, Taylor33 min
Aug 11, 12:18 PM CDTSevere Thunderstorm WarningARXTaylor42 min
Aug 11, 12:31 PM CDTSpecial Weather StatementARXClark, Jackson, La Crosse, Monroe59 min
Aug 11, 1:01 PM CDTTornado WarningARXClark17 min
Aug 11, 1:07 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe38 min
Aug 11, 1:41 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe64 min
Aug 11, 1:48 PM CDTTornado WarningARXJuneau, Monroe42 min
Aug 11, 2:06 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe39 min
Aug 11, 2:18 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon42 min
Aug 11, 2:20 PM CDTTornado Warning Tornado observedConsiderable damage threatARXAdams, Juneau, Monroe55 min
Aug 11, 2:32 PM CDTSevere Thunderstorm WarningARXMonroe28 min
Aug 11, 3:06 PM CDTSevere Thunderstorm WarningARXRichland, Vernon54 min
Aug 11, 4:19 PM CDTSpecial Weather StatementARXGrant26 min
Aug 11, 4:23 PM CDTSevere Thunderstorm WarningARXGrant22 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.